South Dakota, 2004Tornado in South Dakota, July 31, 2004
July 31, 2004 · NWS FSD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM CST, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 31, 2:00 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUL 31 2004
.DISCUSSION...
LOOKS LIKE A TYPICAL LATE JULY/EARLY AUG PATTERN SETTING UP FOR THE
NEXT WEEK. MID LVL THERMAL RDG TO MOV OVR AREA WITH SERIES OF UPR
LVL WAVES RIDING OVR THE RDG AND COMG THRU THE AREA IN NW FLOW.
THERE WL BE A LOW POP CHC OF NIGHTTIME/EARLY MRNG TSRA ALONG AND E
OF CAP WITH THE SHRTWVS. TIMING OF THE SHRTWVS WL BE UNCERTAIN... SO
WL BASE FCST MORE ON POSITION OF CAP AND DIURNAL CYCLE. INSTABILITY
FOR LATE AFTN AND EVNG IS IMPRESSIVE...BUT SHEAR DECREASES RAPIDLY
AS TEMPS/LIFT GET TO WHERE CONVECTION STARTS. WL HAVE SCTD PULSE
TSRA THRU THE EVNG...MAINLY IN ERN ZONES...WITH SVR HAIL PSBL IN
STRONGEST STORMS. LOCALLY HVY RAIN WL BE BIGGEST THREAT THRU THE
NEXT WEEK WITH HIGH DWPTS...AND SLOW MVG STORMS. LONG RANGE GFS
BRINGS STGR SFC FNT THRU THE AREA NEXT SAT...BUT WL PLAY THIS AS
BEING TOO FAST AND KEEP WARM TEMPS THRU THE FCST PD.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MG
Hazardous weather outlook, Jul 31, 9:46 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SAT JUL 31 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SAT JUL 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A WEAK SURFACE FRONT CONTINUES TO LIE ACROSS PORTIONS OF NORTH
CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA. THIS FRONT WILL REMAIN
NEARLY STATIONARY THROUGHOUT THE DAY. AN UPPER LEVEL STORM SYSTEM
IS FORECAST TO MOVE THROUGH PORTIONS OF THE UPPER MIDWEST LATE
THIS AFTERNOON INTO THE EVENING. THIS WILL PROVIDE ENOUGH LIFT
WHICH WILL ACT UPON THE EXISTING INSTABILITY TO CAUSE SCATTERED
THUNDERSTORMS TO FORM BY LATE THIS AFTERNOON...AND CONTINUE INTO
THE EVENING HOURS. THE MORE FAVORED AREAS FOR DEVELOPMENT WILL
BE EAST OF THE JAMES RIVER VALLEY. A FEW STORMS COULD BECOME
SEVERE WITH POSSIBILITY OF DIME TO NICKEL SIZE HAIL AND WIND
GUSTS OF 60 TO 70 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT FOR AREAS
EAST OF THE JAMES RIVER VALLEY.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
HEITKAMP
In the hours before
Local storm report, Jul 31, 7:00 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL EDGERTON 43.87N 96.13W
07/31/2004 1.00 INCH PIPESTONE MN BROADCAST MEDIA
0627 PM HAIL 5 SW EDGERTON 43.82N 96.20W
07/31/2004 0.88 INCH ROCK MN TRAINED SPOTTER
NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERIN THE
STREETS.
0640 PM HAIL 1 S LISMORE 43.73N 95.95W
07/31/2004 1.00 INCH NOBLES MN TRAINED SPOTTER
0645 PM HAIL 3 S MONTROSE 43.66N 97.18W
07/31/2004 1.00 INCH MCCOOK SD PUBLIC
SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED.
0650 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.25 INCH MINNEHAHA SD BROADCAST MEDIA
0653 PM HAIL 5 N ADRIAN 43.71N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0705 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
PIECE. HEAVY RAIN FELL WITH THE HAIL.
0708 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0710 PM HAIL 1 W ADRIAN 43.63N 95.95W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
WALL CLOUDS.
0718 PM FUNNEL CLOUD 5 SW ADRIAN 43.58N 96.00W
07/31/2004 NOBLES MN TRAINED SPOTTER
FUNNEL CLOUD HEADING TO THE GROUND.
0721 PM TORNADO 3 W ADRIAN 43.63N 95.99W
07/31/2004 NOBLES MN TRAINED SPOTTER
CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
WEST OF ADRIAN.
0726 PM HAIL WALL LAKE 43.53N 96.96W
07/31/2004 1.75 INCH MINNEHAHA SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.
0732 PM HAIL SIOUX FALLS 43.54N 96.73W
07/31/2004 0.75 INCH MINNEHAHA SD NWS EMPLOYEE
DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.
&&
TRMLocal storm report, Jul 31, 7:21 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL EDGERTON 43.87N 96.13W
07/31/2004 1.00 INCH PIPESTONE MN BROADCAST MEDIA
0627 PM HAIL 5 SW EDGERTON 43.82N 96.20W
07/31/2004 0.88 INCH ROCK MN TRAINED SPOTTER
NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERING THE
STREETS.
0629 PM HAIL LISMORE 43.75N 95.95W
07/31/2004 0.88 INCH NOBLES MN TRAINED SPOTTER
0640 PM HAIL 1 S LISMORE 43.73N 95.95W
07/31/2004 1.00 INCH NOBLES MN TRAINED SPOTTER
0645 PM HAIL 3 S MONTROSE 43.66N 97.18W
07/31/2004 1.00 INCH MCCOOK SD PUBLIC
SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED. RAINFALL
WAS 1 INCH IN 10 MINUTES.
0650 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.25 INCH MINNEHAHA SD BROADCAST MEDIA
0653 PM HAIL 5 N ADRIAN 43.71N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0704 PM HAIL GARRETSON 43.72N 96.50W
07/31/2004 0.25 INCH MINNEHAHA SD TRAINED SPOTTER
IN ADDITION TO THE PEA SIZE HAIL, RAIN WAS VERY LIGHT.
NOT EVEN ENOUGH TO GET THE SIDEWALK WET.
0705 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
PIECE. HEAVY RAIN FELL WITH THE HAIL.
0708 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0710 PM HAIL 1 W ADRIAN 43.63N 95.95W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
WALL CLOUDS.
0718 PM FUNNEL CLOUD 5 SW ADRIAN 43.58N 96.00W
07/31/2004 NOBLES MN TRAINED SPOTTER
FUNNEL CLOUD HEADING TO THE GROUND.
0721 PM TORNADO 3 W ADRIAN 43.63N 95.99W
07/31/2004 NOBLES MN TRAINED SPOTTER
CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
WEST OF ADRIAN.
0726 PM HAIL WALL LAKE 43.53N 96.96W
07/31/2004 1.75 INCH MINNEHAHA SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.
0732 PM HAIL SIOUX FALLS 43.54N 96.73W
07/31/2004 0.75 INCH MINNEHAHA SD NWS EMPLOYEE
DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.
0746 PM FLASH FLOOD 1 S ADRIAN 43.62N 95.93W
07/31/2004 NOBLES MN TRAINED SPOTTER
HEAVY RAIN AND RUNNING WATER OVER THE DIRT ROAD JUST
SOUTH OF ADRIAN.
0750 PM FLASH FLOOD 2 SE RUSHMORE 43.60N 95.77W
07/31/2004 NOBLES MN TRAINED SPOTTER
IN ADDITION TO DANGEROUSLY WASHED OUT DIRT ROADS AND VERY
HEAVY RAIN, PEA SIZED HAIL FELL.
0756 PM TORNADO 1 N ELLSWORTH 43.54N 96.02W
07/31/2004 NOBLES MN LAW ENFORCEMENT
TORNADO ON GROUND MOVING SOUTHEAST.
0759 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0805 PM HAIL 1 N LITTLE ROCK 43.46N 95.88W
07/31/2004 1.75 INCH LYON IA TRAINED SPOTTER
FUNNEL CLOUD ALSO SEEN.
0809 PM HAIL 3 NE CHANCELLOR 43.40N 96.95W
07/31/2004 0.75 INCH TURNER SD TRAINED SPOTTER
&&
TRMTornado, Turner
- When
- July 31, 7:54 PM CST to 7:55 PM CST
- Where
- Turner County, 3 mi E of Viborg
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.167, -97.017
A brief tornado in an open field caused no reported damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, July 31, 2004$100,000 · 55 kt wind · 3 events
- Tornado in South Dakota, July 31, 2004$30,000 · F1 · 1 event
- Heavy Rain in Florida, July 31, 2004$50,000 · 1 event
- Flood in Pennsylvania, July 31, 2004$35,000 · 1 event
- Tornado in Minnesota, July 31, 2004$2,000 · F1 · 1 event
- Flash Flooding in Mississippi, July 31, 2004$25,000 · 2 events
- Flash Flood in Pennsylvania, July 31, 2004$20,000 · 1 event
- Damaging Wind in Colorado, July 31, 2004$15,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 31, 20041 injured · 1 event
- Hail in Minnesota, July 31, 20041.75 in hail · 8 events
- Flooding in Kentucky, July 31, 20046 events
- Hail in Minnesota, July 31, 20041.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5416599.